MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY
Catalog Number 3MAXC
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/24/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure using penumbra system 3max reperfusion catheters (3maxcs).During the procedure, the physician noticed that a 3maxc was broken upon removal from the packaging.The 3maxc was then removed and the physician used another 3maxc to continue the procedure.While using the next 3maxc in the patient, the physician reported that it broke and was "sucked in by the penumbra vacuum".There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the 3maxc was kinked approximately 8.0, 10.0, 25.0, 40.0, 55.0, 72.0, 117.5 and 124.0 cm from the hub.The device was stretched from approximately 125.5 ¿ 143.0 cm from the hub.The device was fractured approximately 143.0 cm from the hub.The total length of the returned device was approximately 143.0 cm.Conclusions: evaluation of the second returned 3maxc confirmed a fracture and revealed stretching on the distal end.If the device is forcefully retracted against resistance, damages such as these may occur.Based on the reported complaint, the root cause of the resistance could not be determined.The distal fractured segment was not returned for evaluation.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9235859
Report Number3005168196-2019-01983
Device Sequence Number13539513
Product Code NRY
UDI-Device Identifier00814548019932
UDI-Public00814548019932
Combination Product (Y/N)Y
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/25/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/04/2022
Device Catalogue Number3MAXC
Device Lot NumberF89403
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/03/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/25/2019
Supplement Date Received by Manufacturer10/28/2019
Initial Report FDA Received Date10/24/2019
Supplement Report FDA Received Date11/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age84 YR
Patient Weight59
Date Report Sent to FDA01/01/2005